Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Diophantine properties of orthogonal polynomials and rational functions


Authors: Mourad E. H. Ismail and Mizan Rahman
Journal: Proc. Amer. Math. Soc. 145 (2017), 2427-2440
MSC (2010): Primary 33C20; Secondary 33C45
DOI: https://doi.org/10.1090/proc/12355
Published electronically: February 20, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Calogero and his collaborators recently observed that some hypergeometric polynomials can be factored as a product of two polynomials, one of which is factored into a product of linear terms. Chen and Ismail showed that this property prevails through all polynomials in the Askey scheme. We show that this factorization property is also shared by the associated Wilson and Askey-Wilson polynomials and some biorthogonal rational functions. This is applied to a specific model of an isochronous system of particles with small oscillations around the equilibrium position.


References [Enhancements On Off] (What's this?)

  • [1] George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. MR 1688958
  • [2] M. Bruschi, F. Calogero, and R. Droghei, Proof of certain Diophantine conjectures and identification of remarkable classes of orthogonal polynomials, J. Phys. A 40 (2007), no. 14, 3815-3829. MR 2325078, https://doi.org/10.1088/1751-8113/40/14/005
  • [3] M. Bruschi, F. Calogero, and R. Droghei, Tridiagonal matrices, orthogonal polynomials and Diophantine relations. I, J. Phys. A 40 (2007), no. 32, 9793-9817. MR 2370544, https://doi.org/10.1088/1751-8113/40/32/006
  • [4] M. Bruschi, F. Calogero, and R. Droghei, Tridiagonal matrices, orthogonal polynomials and Diophantine relations. II, J. Phys. A 40 (2007), no. 49, 14759-14772. MR 2441873, https://doi.org/10.1088/1751-8113/40/49/010
  • [5] M. Bruschi, F. Calogero, and R. Droghei, Additional recursion relations, factorizations, and Diophantine properties associated with the polynomials of the Askey scheme, Adv. Math. Phys. (2009), Art. ID 268134, 43 pp.. MR 2500948
  • [6] M. Bruschi, F. Calogero, and R. Droghei, Polynomials defined by three-term recursion relations and satisfying a second recursion relation: connection with discrete integrability, remarkable (often Diophantine) factorizations, J. Nonlinear Math. Phys. 18 (2011), no. 2, 205-243. MR 2812417, https://doi.org/10.1142/S1402925111001416
  • [7] Francesco Calogero, Isochronous systems, Oxford University Press, Oxford, 2008. MR 2383111
  • [8] Francesco Calogero and Ge Yi, Diophantine properties of the zeros of certain Laguerre and para-Jacobi polynomials, J. Phys. A 45 (2012), no. 9, 095207, 9. MR 2897040, https://doi.org/10.1088/1751-8113/45/9/095207
  • [9] Francesco Calogero and Ge Yi, Can the general solution of the second-order ODE characterizing Jacobi polynomials be polynomial?, J. Phys. A 45 (2012), no. 9, 095206, 4. MR 2897039, https://doi.org/10.1088/1751-8113/45/9/095206
  • [10] Yang Chen and Mourad E. H. Ismail, Hypergeometric origins of Diophantine properties associated with the Askey scheme, Proc. Amer. Math. Soc. 138 (2010), no. 3, 943-951. MR 2566561, https://doi.org/10.1090/S0002-9939-09-10106-5
  • [11] George Gasper and Mizan Rahman, Basic hypergeometric series, with a foreword by Richard Askey, 2nd ed., Encyclopedia of Mathematics and its Applications, vol. 96, Cambridge University Press, Cambridge, 2004. MR 2128719
  • [12] Mourad E. H. Ismail, Classical and quantum orthogonal polynomials in one variable, with two chapters by Walter Van Assche, with a foreword by Richard A. Askey. Reprint of the 2005 original, Encyclopedia of Mathematics and its Applications, vol. 98, Cambridge University Press, Cambridge, 2009. MR 2542683
  • [13] Mourad E. H. Ismail and David R. Masson, Generalized orthogonality and continued fractions, J. Approx. Theory 83 (1995), no. 1, 1-40. MR 1354960, https://doi.org/10.1006/jath.1995.1106
  • [14] M. E. H. Ismail, J. Letessier, G. Valent, and J. Wimp, Two families of associated Wilson polynomials, Canad. J. Math. 42 (1990), no. 4, 659-695. MR 1074229, https://doi.org/10.4153/CJM-1990-035-4
  • [15] Mourad E. H. Ismail and Mizan Rahman, The associated Askey-Wilson polynomials, Trans. Amer. Math. Soc. 328 (1991), no. 1, 201-237. MR 1013333, https://doi.org/10.2307/2001881
  • [16] Mourad E. H. Ismail and Dennis Stanton, $ q$-Taylor theorems, polynomial expansions, and interpolation of entire functions, J. Approx. Theory 123 (2003), no. 1, 125-146. MR 1985020, https://doi.org/10.1016/S0021-9045(03)00076-5
  • [17] R. Koekoek and R. Swarttouw, The Askey-scheme of hypergeometric orthogonal polynomials and its $ q$-analogues, Reports of the Faculty of Technical Mathematics and Informatics, no. 98-17, Delft University of Technology, Delft, 1998.
  • [18] Mizan Rahman, An integral representation of a $ _{10}\varphi _9$ and continuous bi-orthogonal $ _{10}\varphi _9$ rational functions, Canad. J. Math. 38 (1986), no. 3, 605-618. MR 845667, https://doi.org/10.4153/CJM-1986-030-6
  • [19] Mizan Rahman, Some generating functions for the associated Askey-Wilson polynomials, J. Comput. Appl. Math. 68 (1996), no. 1-2, 287-296. MR 1418762, https://doi.org/10.1016/0377-0427(95)00249-9
  • [20] L. J. Slater, Generalized hypergeometric series, Cambridge University Press, Cambridge, 1964. MR 0201688
  • [21] V. I. Smirnov, Linear algebra and group theory, revised, adapted and edited by Richard A. Silverman. Republication of the original (1961) edition, Dover Publications, Inc., New York, 1970. MR 0345982
  • [22] Vyacheslav Spiridonov and Alexei Zhedanov, Spectral transformation chains and some new biorthogonal rational functions, Comm. Math. Phys. 210 (2000), no. 1, 49-83. MR 1748170, https://doi.org/10.1007/s002200050772
  • [23] Alexei Zhedanov, Biorthogonal rational functions and the generalized eigenvalue problem, J. Approx. Theory 101 (1999), no. 2, 303-329. MR 1726460, https://doi.org/10.1006/jath.1999.3339
  • [24] Gábor Szegő, Orthogonal polynomials, $ 4\mathrm {th}$ ed., American Mathematical Society, Colloquium Publications, Vol. XXIII, American Mathematical Society, Providence, R.I., 1975. MR 0372517

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33C20, 33C45

Retrieve articles in all journals with MSC (2010): 33C20, 33C45


Additional Information

Mourad E. H. Ismail
Affiliation: Department of Mathematics, University of Central Florida, Orlando, Florida 32816
Email: mourad.eh.ismail@gmail.com

Mizan Rahman
Affiliation: Deceased, formerly Department of Mathematics and Statistics, Carleton University, Ottawa, Ontario K1S 5B6, Canada

DOI: https://doi.org/10.1090/proc/12355
Keywords: Associated Wilson polynomials, associated Askey-Wilson polynomials, biorthogonal rational functions, $R_{II}$ functions, factorization, contiguous relations, isochronous systems
Received by editor(s): June 9, 2013
Received by editor(s) in revised form: September 6, 2013
Published electronically: February 20, 2017
Additional Notes: This research was supported by Research Grants Council of Hong Kong under contract #101411
Communicated by: Walter Van Assche
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society